Pennsylvania, 2025

Drought in Pennsylvania, February 1 to 28, 2025

February 1 to 28, 2025 · NWS CTP · 6 events in 6 counties and zones

Dry conditions allowed for severe (D2) drought conditions to continue across southeastern Pennsylvania through February 2025. Multiple rounds of precipitation did allow for some relief; however, long-term precipitation deficits kept much of southeastern Pennsylvania in severe drought.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Dry conditions allowed for severe (D2) drought conditions to continue across southeastern Pennsylvania through February 2025. Multiple rounds of precipitation did allow for some relief; however, long-term precipitation deficits kept much of southeastern Pennsylvania in severe drought. Dry conditions towards the end of the month did allow for slight expansion of severe drought in portions of York County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jan 31, 11:04 PM EST, 56 minutes earlier.

Area forecast discussion, Jan 31, 11:04 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service State College PA
1104 PM EST Fri Jan 31 2025

.SYNOPSIS...
* Active weather pattern to start February with precipitation
  chances every few days and a temperature roller coaster
* Chilly, dry, and sunny Saturday before a quick- hitting system
  brings light precip Sunday afternoon mainly across northern PA
* Next week will be mild with an increasing likelihood of
  unsettled weather by the second half of the work week

&&

.NEAR TERM /THROUGH SATURDAY/...
Gradually improving conditions expected tonight as the main
precip shield moves east of the area and a cold front sweeps
through from northwest to southeast. Radar shows only widely
scattered showers across Central PA late this evening with
temperatures ranging from the middle 30s across the north to
lower 50s near the Mason-Dixon line. An anafrontal precip
shield is evident across the Lake Erie/Ontario axis with light
snow showers drifting slowly southeast behind the front. Quick
coating of snow possible overnight, especially north of US-6 as
the precip moves through. Elsewhere, lingering low clouds and
patchy fog are expected as temperatures by daybreak fall into
the upper teens in northern PA and near freezing in the south.

Saturday looks much better than Friday with dry conditions and
much more sunshine, albeit a chilly day. A north wind could
keep some (Great and/or Finger) lake enhanced clouds across the
region, but we'll call it mostly sunny for most. Not expecting
much in the way of temperature rises on Saturday as cold
advection keeps temperatures stuck in the upper teens to upper
30s and a light north wind drops wind chills in to the single
digits or teens north of I-80. High temperatures will be below
average across the entire region Saturday afternoon, which will
likely be the last such day through at least the end of next
week.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
Still chilly Saturday night with increasing clouds, which will
limit the amount of radiational cooling somewhat. Saturday night
will see the coldest temperatures for awhile with a big warm up
in store to start February. Lows by the time Punxsutawney
emerges on Groundhog Day morning (Sunday) drop into the single
digits north of US-6 and are generally in the teens elsewhere.

A fast moving disturbance tracking through the Great Lakes and
into upstate NY will brush northern PA with increasing clouds
and scattered rain/snow showers Sunday afternoon and evening,
while central and southern areas remain mainly dry. QPF near a
tenth of an inch is expected with a coating to an inch of snow
north of I-80. Much of Pennsylvania will be in the "warm" sector
Sunday into Monday with southerly winds and moderating
temperatures. A trailing cold front will set up parallel to and
just north of the PA/NY border on Monday, which will keep
precipitation in the forecast up north and dry but cloudy
conditions south. Monday afternoon temperatures are progged to
soar into the 50s south of I-80 (perhaps cresting the 60F mark
along the Mason-Dixon line).

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A transient area of surface high pressure will build into the
area under zonal upper level flow for the beginning of the
long- term forecast period, which will allow for dry conditions
across central Pennsylvania Monday night through Tuesday
evening. Then, upper ridging builds in again by Wednesday as upper
flow becomes more amplified, helping temperatures moderate
through Thursday.

At the surface, low pressure moving across the Central US will
bring a period of precipitation by midweek (likely starting
Wednesday and continuing through Thursday). Precipitation type
at onset on Wednesday is expected to be snow or freezing rain
with cool air in place and a classic cold air damming situation.
Then, precip will transition to mainly rain as the low tracks
well north of PA. Quite a bit of model spread with how warm it
gets toward the end of next week based on the timing/track of
low pressure and northward extent of the warm sector. The
warmest ensemble members push temperatures into the 40s to 60s,
while the mean is in the mid 30s to near 50.

By Thursday night, a digging upper trough in the wake of a cold
front should drop temperatures back toward normal. Quite a bit
of uncertainty with surface low pressure tracks/timing by the
end of the week, which lead to maintaining slight chance PoPs
into the weekend and temperatures close to the ensemble mean.
Fairly high confidence in an active pattern continuing with odds
favoring above normal temperatures (storm track to the north of
PA) and above normal precipitation (shot of moisture every few
days).

&&

.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
Late evening update.

Had some dense fog and low CIGS form over the far southeast
sites of LNS and MDT for a brief time, as the warmer air got
into THV. Rather strong dynamics and wind fields, with a small
area of higher echo tops earlier, but risk of thunder in the
area just south of MDT is over with.

Anyway, dense fog has moved out of the above area. Been updating
TAFS as needed.

Earlier discussion below.

00Z TAFS sent.

Steady rain will quickly taper from north to south this evening.

As winds shift to the northwest and drier air works in
overnight, conditions will improve. The last areas to see
improvement will be likely BFD and JST, as upslope moisture
lingers into Saturday morning, along with some snow showers.
Expect any low clouds and snow showers to end by late morning
or early afternoon across the mountains.

Southeast sites likely to see improvement by late this evening
or shortly afterwords.

High pressure will build in later Saturday, resulting in lighter
winds and mainly clear skies.

Outlook...

Sun...Chance of light snow north central PA.

Mon...Breezy with rain/snow shower possible.

Tue...Mainly VFR.

Wed...AM snow across N PA with rain across S PA transitions to
all rain by afternoon hours. Restrictions possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Banghoff
NEAR TERM...Banghoff
SHORT TERM...Dangelo/Banghoff
LONG TERM...Banghoff/NPB
AVIATION...Martin
Hazardous weather outlook, Jan 31, 9:20 PM EST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
920 PM EST Fri Jan 31 2025

PAZ035-036-056-057-059-063>066-020230-
Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-
Lancaster-
920 PM EST Fri Jan 31 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017>019-024>028-033-034-037-041-042-045-046-
049>053-058-020230-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-
920 PM EST Fri Jan 31 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Patchy fog may reduce visibility to as low as a quarter mile
overnight. A few icy spots are also possible as temperatures fall
below freezing.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 31, 7:24 PM EST, 4 hours 36 minutes before
Special Weather Statement
National Weather Service State College PA
724 PM EST Fri Jan 31 2025

PAZ036-064>066-010100-
Lancaster PA-York PA-Adams PA-Franklin PA-
724 PM EST Fri Jan 31 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL LANCASTER...
ADAMS...YORK AND SOUTHEASTERN FRANKLIN COUNTIES THROUGH 800 PM EST...

At 723 PM EST, Doppler radar was tracking a strong thunderstorm over
Rouzerville, moving east at 55 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Arendtsville, York Airport, Wayne Heights, Stonybrook-Wilshire, New
Oxford, Parkville, Red Lion, Lake Meade, Fawn Grove, Glenville, Cross
Roads, Biglerville, Loganville, Glen Rock, East York, Carroll Valley,
Hallam, Spry, Washington Boro, and Seven Valleys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3983 7772 4012 7644 3972 7635 3972 7778
TIME...MOT...LOC 0023Z 255DEG 96KT 3977 7751

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Martin

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Lancaster

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Lancaster forecast zone
Reported by
Drought Monitor
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

Continued dry conditions allowed for D2 (severe) drought conditions to continue across Lancaster County throughout all of February 2025.

Drought, Lebanon

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Lebanon forecast zone
Reported by
Drought Monitor
Coordinates
40.367, -76.458 (the zone’s center; the record gives no point)

Continued dry conditions allowed for D2 (severe) drought conditions to continue across Lebanon County throughout all of February 2025.

Drought, Schuylkill

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Schuylkill forecast zone
Reported by
Drought Monitor
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

Continued dry conditions allowed for D2 (severe) drought conditions to continue across Schuylkill County throughout all of February 2025.

Drought, Columbia

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Columbia forecast zone
Reported by
Drought Monitor
Coordinates
41.049, -76.405 (the zone’s center; the record gives no point)

Continued dry conditions allowed for D2 (severe) drought conditions to continue across southern Columbia County throughout all of February 2025.

Drought, Northumberland

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Northumberland forecast zone
Reported by
Drought Monitor
Coordinates
40.852, -76.709 (the zone’s center; the record gives no point)

Continued dry conditions allowed for D2 (severe) drought conditions to continue across southeastern Northumberland County throughout all of February 2025.

Drought, York

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
York forecast zone
Reported by
Drought Monitor
Coordinates
39.920, -76.726 (the zone’s center; the record gives no point)

Continued dry conditions allowed for D2 (severe) drought conditions to continue across eastern York County throughout all of February 2025.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyWarnings in Pennsylvania, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1234783, 1234788, 1234792, 1234796, 1234800, 1234803.